Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 23, 1997, 8:55 AM EDT for Hernando County, Pasco County, Florida. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 8:55 AM EDT (12:55 UTC)
- Expired
- Apr 23, 1997, 10:00 AM EDT
- In force
- 65 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hernando County, FL, Pasco County, FL
The radar
The Tampa radar (KTBW), 81 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:10 AM EDT | Tornado F0 | Spring Hill, FL | One of six waterspouts moved onshore and touched downed briefly without damage before it dissipated. |
| Apr 23, 9:10 AM EDT | Tornado F0 | Spring Hill, FL | The second of a family of six waterspouts moved onshore and briefly touched down as tornado without damage before it dissipated. |
| Apr 23, 9:28 AM EDT | Thunderstorm Wind 56 | Spring Hill, FL | A Skywarn Spotter reported a 64 mph wind gust at Hernando Beach. |
| Apr 23, 9:40 AM EDT | Tornado F0 | Spring Hill, FL | A tornado touched down and damaged at least twelve mobile homes and a church in Spring Hill. The most significant damage occurred on Blackhawk Drive where several mobile homes were damaged and a car was smashed by a fallen tree. The tornado downed numerous t |
| Apr 23, 9:55 AM EDT | Tornado F0 | Brooksville, FL | A tornado sporatically touched down along a 16 mile path and damaged up to 50 homes from near U.S. HIghway 41, four miles southwest of Brooksville, east to the Ridge Manor area. Several trees and power lines were also downed from the tornado before it lifted |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 8:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 0.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS1 KTBW 231258 RRA SVRTBW FLC075-017-053-101-231400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 855 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST FLORIDA ...LEVY COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST IN WEST CENTRAL FLORIDA ...CITRUS COUNTY...HERNANDO COUNTY...PASCO COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A LINE OF SEVERE THUNDERSTORMS WILL BE MOVING ONSHORE FROM THE GULF WITHIN THE NEXT HALF HOUR. THESE SEVERE THUNDERSTORMS ARE MOVING TOWARDS THE EAST AT 40 TO 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. WIDESPREAD SEVERE WEATHER IS EXPECTED ACROSS THE WARNING AREA. HIGH WINDS MAY DOWN TREES AND POWER LINES...AND COULD MOVE UNANCHORED STRUCTURES. MOBILE HOMES ARE NOT SAFE AS THE STORMS APPROACH YOUR AREA...HEAD FOR A STRONG BUILDING. STAY INDOORS UNTIL THE STORMS PASS. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:04 AM EDT, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 23, 3:04 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 303 AM EDT WED APR 23 1997 U/L TROUGH DIGGING INTO THE SOUTHEAST U.S. WITH DEEPENING SURFACE LOW OVER THE CAROLINAS. COLD FRONT EXTENDS SOUTHWEST TO THE FL PANHANDLE. ATMOSPHERE AHEAD OF THE COLD FRONT IS VERY UNSTABLE WITH STRONG INFLOW OF GULF MOISTURE. 00Z TBW SOUNDING HAD AN LI OF -7 AND CAPE OF ABOUT 2600. BUT MOISTURE WAS VERY LIMITED CONFINED TO THE LOWEST 100 MB WHICH IS ALSO CONFIRMED BY LARGE DARK AREA OVER THE FL PENINSULA ON W/V IMAGERY. BUT MOISTURE WILL BE ON THE INCREASE THROUGH THE DAY...AND SHOWERS HAVE ALREADY DEVELOPED IN THE PAST HOUR AS FAR SOUTH AS PINELLAS AND HILLSBOUROUGH COUNTIES. THIS TREND WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS. EXPECT LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHERN FA AROUND MID MORNING...INTO THE CENTRAL FA AROUND NOON...AND INTO THE SOUTHERN FA BY MID AFTERNOON. THE LINE OF STORMS HAS HAD A HISTORY OF PRODUCING SEVERE WEATHER...AND A FEW STORMS MAY BE SEVERE IN OUR REGION TODAY WITH THE MAIN THREAT STRONG DAMAGING WINDS AND POSSIBLE HAIL. ALTHOUGH MAIN U/L SUPPORT WILL REMAIN NORTH OF THE CENTRAL AND SOUTHERN FA AND L/L CONVERGENCE WILL WEAKEN WITH TIME...ATMOSPHERE WILL REMAIN UNSTABLE ENOUGH FOR LINE TO PERSIST AND MOVE ACROSS THE REGION. SUGGESTIONS...ADD MENTION THAT A FEW STORMS MAY BE SEVERE TODAY. OGLESBY
In the hours before
Special weather statement, Apr 23, 5:56 AM EDT, 2 hours 59 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO. THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA. THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING. THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.
THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE. DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKzIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.
OGLESBYSpecial weather statement, Apr 23, 6:00 AM EDT, 2 hours 55 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO. THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA. THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING. THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.
THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE. DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.
OGLESBYThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:08 AM EDT | Tornado Warning | TBW | Levy | 52 min |
| Apr 23, 8:55 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Levy | 65 min |
| Apr 23, 9:30 AM EDT | Tornado Warning | TBW | Hernando | 45 min |
| Apr 23, 9:34 AM EDT | Tornado Warning | TBW | Citrus | 41 min |
| Apr 23, 9:50 AM EDT | Tornado Warning | TBW | Sumter | 40 min |
| Apr 23, 9:57 AM EDT | Severe Thunderstorm Warning | TBW | Pasco | 63 min |
| Apr 23, 10:10 AM EDT | Severe Thunderstorm Warning | TBW | Hernando | 65 min |
| Apr 23, 10:28 AM EDT | Severe Thunderstorm Warning | TBW | Sumter | 62 min |
| Apr 23, 10:59 AM EDT | Severe Thunderstorm Warning | TBW | Pasco, Pinellas | 61 min |
| Apr 23, 11:03 AM EDT | Tornado Warning | TBW | Pasco, Pinellas | 42 min |
| Apr 23, 11:23 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 67 min |
| Apr 23, 11:35 AM EDT | Tornado Warning | TBW | Hillsborough | 40 min |
| Apr 23, 11:59 AM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 12:04 PM EDT | Severe Thunderstorm Warning | TBW | Pinellas | 56 min |
| Apr 23, 12:26 PM EDT | Tornado Warning | TBW | Hillsborough | 49 min |
| Apr 23, 12:33 PM EDT | Severe Thunderstorm Warning | TBW | Manatee | 57 min |
| Apr 23, 12:59 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 1:20 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 55 min |
| Apr 23, 2:05 PM EDT | Severe Thunderstorm Warning | TBW | Hardee | 55 min |
| Apr 23, 2:22 PM EDT | Severe Thunderstorm Warning | TBW | Manatee | 53 min |
| Apr 23, 2:30 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 60 min |
| Apr 23, 2:33 PM EDT | Tornado Warning | TBW | Sarasota | 42 min |
| Apr 23, 3:12 PM EDT | Severe Thunderstorm Warning | TBW | Manatee, Sarasota | 63 min |
| Apr 23, 3:45 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands | 60 min |
| Apr 23, 4:11 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Sarasota | 64 min |
| Apr 23, 4:52 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 68 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.